Idaho, 2004

Damaging Wind in Idaho, July 1, 2004

July 1, 2004 · NWS PIH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 1, 2:15 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 2:15 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 PM MDT THU JUL 1 2004

.DISCUSSION...
UPPER LEVEL LOW PRESSURE DISTURBANCE EVIDENT IN WATER VAPOR IMAGERY
THAT WAS NOT WELL PICKED UP ON BY MODELS...ESPECIALLY THE GFS IS
MOVING THROUGH THE CENTRAL MOUNTAINS EARLY THIS AFTERNOON. GIVEN
SATELLITE MOVEMENT THIS FEATURE AND ASSOCIATED THUNDERSTORMS SHOULD
MOVE NORTH OF FORECAST AREA IN ANOTHER COUPLE HOURS. A SECOND AREA
OF DEVELOPMENT IS IN CASSIA COUNTY. THIS AREA SHOULD BE INFLUENCED
BY SHORT WAVE MOVING NORTH THROUGH NEVADA WITH AN H3 40 TO 50KT JET
MAX.  ELKO AND SALT LAKE UPPER AIR SOUNDINGS AS WELL AS SATELLITE
DERIVED WINDS THIS MORNING LOOKED STRONGER THAN BOTH THE GFS AND
MESOETA WERE INDICATING. EXPECT THESE THUNDERSTORMS WILL DEVELOP
MORE THIS AFTERNOON AND EARLY EVENING AS THEY MOVE NORTHWARD INTO
THE UPPER SNAKE RIVER VALLEY.

GFS HAS SHOWN SOME CONSISTENCY OVER THE PAST THREE MODEL RUNS.
WESTERLY WINDS ALOFT BEGIN TO INFLUENCE FORECAST AREA ON FRIDAY BY
PUSHING MOISTURE FROM THE CENTRAL MOUNTAINS MORE TO THE EAST OVER
THE EASTERN HIGHLANDS. FOCUS OF AFTERNOON THUNDERSTORMS SHOULD BE
SHIFTED EAST AS WELL.  TREND CONTINUES SATURDAY WITH MORE DRYING
HOWEVER...GFS INDICATES SURFACE WAVE DEVELOPING IN CENTRAL MONTANA
WITH HINT OF A TROUGH EXTENDING BACK TOWARDS THE STANLEY AREA.
THEREFORE SHOWERS AND AFTERNOON THUNDERSTORMS SHOULD FOCUS ACROSS
NORTHERN MOUNTAIN AREAS AND SUPPORTED BY PRESENCE OF 90KT JET
CENTERED OVER SOUTHERN BRITISH COLUMBIA. SHORT WAVE ON NOSES OF JET
SLIDES ALONG THE DIVIDE SUNDAY AND APPEARS DRIER THAN PREVIOUS MODEL
RUNS. FLAT RIDGING FOLLOWS MONDAY AND TUESDAY.  PRESENT GFS IS
RATHER DRY AND WITH MORE AMPLITUDE THAN ECM. UKMET SEEMS OUT OF
PHASE HAVING SHORT WAVE RIDGE NEAR 130W. LACK OF MODEL AGREEMENT MID
WEEK DOES NOT GIVE HIGH CONFIDENCE IN VIGOROUS SHORT WAVE TROUGH
INDICATED BY GFSX TO HIT NORTHERN IDAHO ON WEDNESDAY.  FOR NOW HAVE
PLAYED MONDAY AND TUESDAY MUCH DRIER BUT WILL APPROACH WEDNESDAY
WITH INCREASING POPS AND MARGIN FOR ERROR.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

RS
Hazardous weather outlook, Jul 1, 4:00 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT THU JUL 01 2004

IDZ017>023-031-032-021200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
500 AM MDT THU JUL 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL MOUNTAINS
THIS AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE THE MAJOR THREAT DUE
TO THE SLOW MOVEMENT OF THE THUNDERSTORMS ACROSS THIS AREA.

FURTHER SOUTH...ACROSS THE SNAKE RIVER VALLEY AND EASTERN AND
SOUTHERN HIGHLANDS...THUNDERSTORMS WILL BE ISOLATED THIS AFTERNOON
AND EVENING. THE AIRMASS IS FORECAST TO BE DRIER NEAR THE UTAH
BORDER SO THE MAJOR THREAT WILL BE LOCALLY STRONG GUSTY WINDS. WIND
GUSTS TO TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
MUCH OF THE AREA THROUGH SATURDAY...DEVELOPING PRIMARILY IN THE HIGHER
TERRAIN.  CLOUD TO GROUND LIGHTNING...ISOLATED HAIL...AND SPOTTY
HEAVY RAINS WILL BE THE MAIN THREAT.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND AND HEAVY RAIN
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 1, 4:21 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
521 PM MDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     30 N MACKAY             44.35N 113.61W
07/01/2004                   CUSTER             ID   PARK/FOREST SRVC

            APPROX 15 NE OF BORA PEAK.

&&

PJA

The radar

The Pocatello radar (KSFX), 98 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 1, 4:30 PM MST to 4:40 PM MST
Where
Jefferson County, Hamer
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.917, -112.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414420.